# SDR 2016FA0000188

- Difficulty date: March 1, 2016
- Submitted: April 22, 2016
- Operation: General aviation
- Aircraft: N1079S
- Make and model: Mooney M20J
- Aircraft serial: 243169
- System (JASC): 2422 · AC Inverter
- Part: Alternator
- Part number: ALU8521
- Condition: Failed
- Location: Engine
- Part time: 31 hours
- Stage of operation: NR
- How discovered: 9
- Nature of condition: O
- Precautionary procedure: O

## Discrepancy

PLANE ARRIVED AT SHOP WITH 5 AMP ALT FIELD CIRCUIT BREAKER POPPED.  INVESTIGATION REVEALED STATOR BURNED BLACK, FRIED, HOWEVER THE SLIP RINGS WERE PRODUCING A STRONG MAGNETIC FIELD THAT AT FIRST BLUSH MADE ALTERNATOR APPEAR OK.  FURTHER CHECK DISCOVERED VOLTAGE REGULATOR SHORTED INTERNALLY.  IN ADDITION FOUND ALT FIELD C/B FRIED AND HAD TO BE REPLACED.  AFTER REPLACING ALTERNATOR, VOLTAGE REGULATOR WAS FRIED BUT ALTERNATOR APPEARED TO BE OK.  INSTALLED NEW VR AND RUN UP SEEMED NORMAL UNTIL THIRD TEST RUN AFTER APPLYING A FULL COMPLEMENT OF ELECTRICAL LOADS THE ALT FLD C/B TRIPPED AND FRIED ANOTHER REGULATOR.  DISCOVERED ALTERNATOR HAD NO OUTPUT.  ALTERNATOR SENT IN FOR WARRANTY CONSIDERATION REQUESTING A TEAR DOWN REPORT.  IT APPEARS A FAILURE OF NEW ALTERNATOR CAUSES FAILURE OF VOLTAGE REGULATOR.  SYSTEM DESIGN NEEDS INVESTIGATION TO DETERMINE WHY VOLTAGE REGULATOR GETS DAMAGED AND NOT PROTECTED BY 5 AMP FLD C/B.
